Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 36, NWS Omaha, NE

September 17, 2022Montgomery County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at Sep 17, 2022, 7:25 PM CDT for Montgomery County, Page County, Iowa. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2022, 7:25 PM CDT (00:25 UTC)
Expired
Sep 17, 2022, 8:15 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:30 PM CDTHAIL 14 Se Red Oak, IA
Sep 17, 7:42 PM CDTHAIL 1.753 Sw Stanton, IA
Sep 17, 7:43 PM CDTHAIL 1.753 S Stanton, IA
Sep 17, 7:45 PM CDTHAIL 2.5Stanton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 5:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

746 
WFUS53 KOAX 180025
TOROAX
IAC137-145-180115-
/O.NEW.KOAX.TO.W.0036.220918T0025Z-220918T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
725 PM CDT Sat Sep 17 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Montgomery County in southwestern Iowa...
  Northeastern Page County in southwestern Iowa...

* Until 815 PM CDT.
    
* At 725 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles south of Red Oak, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stanton around 740 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Villisca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4089 9526 4095 9527 4106 9493 4089 9493
TIME...MOT...LOC 0025Z 256DEG 23KT 4094 9521 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

BLB
4 follow-up statements
799 
WWUS53 KOAX 180039
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT Sat Sep 17 2022

IAC137-145-180115-
/O.CON.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-Page IA-
739 PM CDT Sat Sep 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...
    
At 738 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Stanton, or 7 miles south of Red 
Oak, moving east at 20 mph. A second area of rotation capable of 
producing a tornado was located 2 miles southwest of Stanton, also 
moving east at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Stanton and Villisca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4089 9526 4095 9527 4106 9493 4089 9493
TIME...MOT...LOC 0038Z 262DEG 16KT 4091 9519 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BLB
787 
WWUS53 KOAX 180047
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
747 PM CDT Sat Sep 17 2022

IAC137-145-180115-
/O.CON.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-Page IA-
747 PM CDT Sat Sep 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...
    
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Stanton, or 8 miles southeast of Red
Oak, moving east at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Villisca, Stanton, Hacklebarney Woods County Park and Viking Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4089 9517 4096 9516 4102 9493 4089 9493
TIME...MOT...LOC 0047Z 256DEG 23KT 4092 9512 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BLB
093 
WWUS53 KOAX 180059
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
759 PM CDT Sat Sep 17 2022

IAC145-180108-
/O.CAN.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Page IA-
759 PM CDT Sat Sep 17 2022

...THE TORNADO WARNING FOR NORTHEASTERN PAGE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa.

LAT...LON 4090 9508 4097 9507 4100 9493 4090 9493
TIME...MOT...LOC 0058Z 263DEG 26KT 4093 9500 

$$

IAC137-180115-
/O.CON.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-
759 PM CDT Sat Sep 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHEASTERN MONTGOMERY COUNTY...
    
At 758 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Villisca, or 13 miles southeast of Red Oak, moving
east at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Villisca, Viking Lake State Park and Hacklebarney Woods County Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4090 9508 4097 9507 4100 9493 4090 9493
TIME...MOT...LOC 0058Z 263DEG 26KT 4093 9500 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

BLB
869 
WWUS53 KOAX 180111
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
811 PM CDT Sat Sep 17 2022

IAC137-180120-
/O.EXP.KOAX.TO.W.0036.000000T0000Z-220918T0115Z/
Montgomery IA-
811 PM CDT Sat Sep 17 2022

...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY WILL EXPIRE
AT 815 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for Adams County.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Iowa.

LAT...LON 4090 9508 4097 9507 4100 9493 4090 9493
TIME...MOT...LOC 0110Z 256DEG 23KT 4095 9490 

$$

BLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 17, 6:07 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 17, 6:07 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
607 PM CDT Sat Sep 17 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 306 PM CDT Sat Sep 17 2022

The main forecast challenge is the chance of severe thunderstorms
in southeast Nebraska and western Iowa. Weak surface front/trough is
extending north from a surface low in north central Kansas to
northeast Nebraska. Models indicate that this surface low is
expected to move into southeast Nebraska this evening. This may
increase the boundary layer convergence northeast of the low. Air
mass is unstable with ML CAPES over 2000 J/Kg. 0-3 Km helicity
values off 200 to 300 indicates that some of the storms may be
Supercells with the primary threat large hail. But an isolated
tornado could occur. The time frame for the bulk of any severe
weather looks to be between 00Z to 04Z. Weak cold front also moves
southeast out of South Dakota and eventually stalls out across
northeast Nebraska.

On Sunday, isolated convection may occur near the weak front over
northeast Nebraska, By Monday and Tuesday, southerly flow and
upper ridging means a return to hot and dry conditions across the
mid Missouri River Valley. Record temperature records may be
broken on Monday and Tuesday as highs are forecast in the mid 90s
at Omaha and Lincoln. By Wednesday, an upper shortwave moving
southeast from Canada into the Plains will cause a cold front to
move through the area. This will give the area the next chance of
precipitation on Wednesday and Thursday.

Another upper low pressure system will move into the Northern
Plains on Friday with another chance of rain early Friday into
Saturday. Also associated with these weather systems are a break
from the hot temperatures with highs in the 60s and 70s Thursday
and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Sep 17 2022

An unstable environment will create favorable conditions for TSRA
development within the next few hours over southeast NE with
focus for activity along a surface boundary. At this point,
believe greatest threat for strong/severe storms are at KOMA/KLNK
generally between 00Z-02Z this evening. VFR conditions thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Smith
AVIATION...DEE
Hazardous weather outlook, Sep 17, 5:54 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
554 PM CDT Sat Sep 17 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
554 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a chance for severe thunderstorm development this
evening along and southeast of a line from roughly Avoca in
southeast Iowa to Friend in southeast Nebraska. The primary
hazards are large hail up to golf ball size along with damaging
wind gusts. There is also a low chance for a tornado.

On Sunday afternoon, there is a chance of an isolated
thunderstorm across eastern Nebraska and southwest Iowa. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over portions of
southeast Nebraska and southwest Iowa.

In the hours before

Local storm report, Sep 17, 7:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 E OMAHA               41.26N 95.98W
09/17/2022  E0.88 INCH       DOUGLAS            NE   PUBLIC

            PICTURE SHARED VIA SOCIAL MEDIA OF HAIL
            SMALLER THAN QUARTERS IN MID-TOWN.

&&

DMP
Local storm report, Sep 17, 7:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 NE COUNCIL BLUFFS     41.29N 95.80W
09/17/2022  M1.75 INCH       POTTAWATTAMIE      IA   PUBLIC

            PICTURES FROM SOCIAL MEDIA OF HAIL THE SIZE
            OF GOLF BALLS JUST NORTHEAST OF COUNCIL
            BLUFFS, TIME ESTIMATED FROM RADAR.

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:01 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Sep 17, 7:14 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby20 min
Sep 17, 7:17 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie43 min
Sep 17, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Page52 min
Sep 17, 7:53 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie52 min
Sep 17, 8:15 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby45 min
Sep 17, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie18 min
Sep 17, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie45 min
Sep 17, 9:06 PM CDTSevere Thunderstorm WarningOAXMontgomery39 min
Sep 17, 9:21 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXMontgomery, Pottawattamie54 min
Sep 17, 9:28 PM CDTSevere Thunderstorm WarningOAXPottawattamie32 min
Sep 17, 9:53 PM CDTAreal Flood AdvisoryOAXPottawattamie3 hr
Sep 17, 10:03 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery31 min
Sep 17, 10:11 PM CDTAreal Flood AdvisoryOAXMontgomery3 hr
Sep 17, 11:24 PM CDTSpecial Weather StatementOAXPottawattamie36 min
Sep 17, 11:55 PM CDTSpecial Weather StatementOAXPottawattamie35 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.